Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Riverton, WY

June 10, 2004Park County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 10, 2004, 3:15 PM MDT for Park County, Wyoming. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 3:15 PM MDT (21:15 UTC)
Expired
Jun 10, 2004, 4:15 PM MDT
In force
60 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Park County, WY

The radar

The Billings radar (KBLX), 121 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS55 KRIW 102115
SVRRIW
WYC029-102215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
314 PM MDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PARK COUNTY IN NORTHWEST WYOMING

* UNTIL 415 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTH OF CLARK...OR ABOUT 16 MILES NORTH
  OF CODY...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARK AROUND 350 PM MDT
  BEARTOOTH PASS AROUND 415 PM MDT

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A 
STURDY BUILDING AND AVOID WINDOWS. AT 230 PM THIS STORM PRODUCED 1 
INCH HAIL 2 MILES SOUTH OF RALSTON.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4465 10914 4475 10885 4514 10921 4500 10953

$$

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:00 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 10, 2:00 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
200 PM MDT THU JUN 10 2004

.TONIGHT THROUGH SATURDAY NIGHT...
SIGNIFICANT STORM IMPACTING THE AREA THIS AFTERNOON WITH NUMEROUS
UPDATES ALREADY. WINTER WEATHER ADVISORY POSTED THROUGH TONIGHT FOR
WESTERN HIGH COUNTRY...FROM PINEDALE NORTHWARD. SNOWS BEGAN TO FLY
ABOVE 7000 FT EARLY THIS MORNING WITH IMBEDDED CONVECTION AND QUICK
BURSTS OF SEVERAL INCHES OF SNOW MOST LOCATIONS WITH MOST AREAS
CONTINUING TO SEE A STEADY SNOW. A FEW HIGHER PASSES CLOSED DOWN FOR
A TIME. STRONG UPPER LEVEL LOW CIRCULATING THROUGH NORTH CENTRAL
WYOMING WITH CONTINUED CONVECTION INTO THE ABSAROKAS. WIDESPREAD
STRATAFORM PRECIP LINGERING WELL BACK INTO ID. MOIST NORTHWEST FLOW
IN WRAP AROUND SHOULD CONTINUE TO FOCUS INTO THE NORTHWEST MOUNTAINS
OVERNIGHT. SEVERAL INCHES OF ADDITIONAL NEW SNOW SHOULD WELCOME PARK
TRAVELERS OVERNIGHT. MOST OF ADVISORY AMOUNTS SHOULD BE IN THE
HIGHEST PEAKS...BUT LOWER VALLEYS ALSO COULD SEE SOME ACCUMULATIONS.
STRONG WINDS THE OTHER STORY. AS SURFACE LOW CONTINUES TO STRENGTHEN
OVER NORTH CENTRAL WYOMING...GRADIENT CONTINUES TO TIGHTEN. WINDS
HAVE BEEN ON A STEADY INCREASE THROUGH THE WIND CORRIDOR FROM
GREEN/RATTLESNAKE RANGE INTO CPR/HLD AREAS. WITH CONTINUED PRESSURE
FALLS TO THE NORTH...A HIGH WIND WARNING HAS BEEN POSTED THROUGH THIS
EVENING FOR CONTINUED STRONG WINDS. BEYOND TONIGHT...HAVE LINGERED
SOME LOW POPS IN THE NORTHERN MOUNTAINS FRIDAY AS WRAP AROUND
MOISTURE SLOWLY LIFTS NORTHEAST. A PROGRESSIVE WEST/NORTHWEST UPPER
FLOW DEVELOPS BEHIND SYSTEM. HAVE MAINTAINED DRY FORECAST...BUT WILL
HAVE TO BE MONITORED FOR WEAK IMPULSES MOVING THRU FLOW.

.SUNDAY THROUGH WEDNESDAY...
SUNDAY STARTS OFF WITH NEAR NORMAL TEMPERATURES AND AN ISOLATED
CHANCE OF SHOWERS AND THUNDERSTORMS IN SE WY.  TREND CONTINUES INTO
MONDAY WITH WEAK NORTHWESTERLY FLOW OVER MUCH OF THE AREA AND
INSTABILITY IN SE. MODELS ARE CONSISTENT WITH NORTHWESTERLY UPPER
LEVEL FLOW FOR THE FIRST COUPLE DAYS OF THE WEEK AS THE PREVIOUS
UPPER LEVEL LOW MOVES OFF INTO THE NORTHERN PLAINS.  PRIOR GFS RUN
WANTED TO THEN BRING IN SOME WEAK ENERGY TO DESTABILIZE THINGS ON
WED...BUT THEN BUILD IN A SHARP RIDGE THU AND FRI WHICH WOULD PUSH
TEMPS INTO THE UPPER 90S. LUCKILY...THE LATEST RUN BACKS OFF ON THE
STRENGTH OF THE RIDGE AND MOVES IT FURTHER WEST...WHICH ALLOWS A
SURFACE HIGH TO BUILD TO OUR NORTHEAST WED TO FRI AND BRING IN COOLER
AIR IN NORTHEASTERLY FLOW. IN ADDITION...GFS BRINGS IN MOISTURE FROM
THE SOUTHEAST. PATTERN LOOKS SOMEWHAT SIMILAR TO WHAT WEVE HAD
RECENTLY...BUT WITHOUT THE STRONG LOW TO THE WEST TO BRING IN DRY
SOUTHERLY AIR. HAVE MODIFIED FORECAST TO MENTION ISOLATED
THUNDERSTORMS WED AND THU AS WELL AS COOL THINGS A BIT FOR THE MIDDLE
PART OF THE WEEK. CONFIDENCE IN FORECAST FOR EXTENDED IS SLIGHTLY
LOWER THAN NORMAL GIVEN INCONSISTENT MODEL RUNS AS WELL AS PATTERN
TYPE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING GREEN/RATTLESNAKE INTO CPR THROUGH THIS EVENING...
ZONES 019-020.
WINTER WEATHER ADVISORY WESTERN MOUNTAINS THROUGH TONIGHT...ZONES
001-002-012-014-015-025.

&&

FRIEDERS/MCDONALD
Hazardous weather outlook, Jun 10, 2:08 PM MDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
208 PM MDT THU JUN 10 2004

WYZ001>020-022>030-111100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
208 PM MDT THU JUN 10 2004

...WINTER WEATHER ADVISORY FOR THE WESTERN MOUNTAINS TONIGHT...
...HIGH WIND WARNING FOR THE RATTLESNAKE/GREEN MOUNTAINS INTO CASPER
AREA THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HIGHER ELEVATION SNOWS AND A RAIN/SNOW MIX WILL
CONTINUE ACROSS MUCH OF WESTERN WYOMING INTO TONIGHT. SNOWFALL
AMOUNTS WILL RANGE FROM 6 TO 12 INCHES IN THE HIGHEST ELEVATIONS...
DECREASING DOWN TO A FEW INCHES IN THE VALLEYS. STRONG WINDS WILL
PLAGUE MANY AREAS EAST OF THE DIVIDE. WIDESPREAD WINDS OF 25 TO 35
MPH WILL BE NOTED. THE HIGHEST WINDS WITH GUSTS TO 60 MPH WILL
OCCUR THROUGH THIS EVENING FROM THE GREEN MOUNTAINS AND
RATTLESNAKE RANGE INTO THE CASPER AREA. A FEW STRONG STORMS ARE ALSO
POSSIBLE ACROSS THE BIG HORN BASIN...PRODUCING LOCAL LARGE HAIL AND
WIND GUSTS EXCEEDING 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS CAN BE EXPECTED OVER THE NORTHERN MOUNTAINS
ON FRIDAY.  WINDY CONDITIONS WILL CONTINUE ACROSS THE SOUTH AND
CENTRAL AREAS.  NO SIGNIFICANT WEATHER IS EXPECTED FRIDAY NIGHT
THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING.

FRIEDERS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:18 PM MDTSevere Thunderstorm WarningRIWPark57 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.